The current therapeutic strategy for disseminated intravascular coagulation (DIC) is limited to control of the underlying disease, and methods for the effective management of DIC have not been established. We report the successful use of tranexamic acid (TA) combined with unfractionated heparin in a patient with life-threatening bleeding from the sigmoid colon caused by DIC. A 35-year-old man who had undergone allogeneic bone marrow transplantation for chronic myelogenous leukemia was referred for relapse of his leukemia. The patient was first treated with imatinib at 600 mg/day. Although the disappearance of leukemic cells and a decrease in the BCR/ABL fusion gene were observed, he developed massive bleeding from the sigmoid colon after defecation. A laboratory diagnosis of DIC with prominent fibrinolysis was based on elevated levels of both plasmin-α2-plasmin inhibitor complex and thrombin-antithrombin III complex. Despite vigorous supportive therapy, including multiple transfusions and aggressive fluid resuscitation, the patient developed hypovolemic shock due to the uncontrollable bleeding. TA combined with unfractionated heparin was instituted to inhibit excessive fibrinolysis. A prompt response was observed soon after the commencement of therapy. No organ dysfunction was observed throughout TA and heparin use. To our knowledge, this report is the first to describe successful treatment with TA combined with heparin for life-threatening intestinal bleeding due to acute DIC associated with hematologic malignancy.
- Chronic myelogenous leukemia (CML)
- Disseminated intravascular coagulation (DIC)
- Plasmin-α-plasmin inhibitor complex (PIC)
- Thrombin-antithrombin III complex (TAT)
- Tranexamic acid (TA)
- Unfractionated heparin
ASJC Scopus subject areas